Iowa, 2010Flooding in Iowa, August 4 to 6, 2010
August 4 to 6, 2010 · NWS DMX · 5 events in 4 counties and zones
Strong thunderstorms formed over central Iowa during the morning hours of the 4th. The ground was already quite saturated, resulting in rapid runoff of the heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $145,000
- Crop damage
- $25,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms formed over central Iowa during the morning hours of the 4th. The ground was already quite saturated, resulting in rapid runoff of the heavy rainfall. Rainfall for the most part ranged from 1 to 3 inches in a short period of time. This resulted in flash flooding in parts of central Iowa. As the water ran off, rises in mainstem river systems took place in central toward southeast Iowa. The river flooding itself was relatively minor and short lived.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 3, 11:42 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 3, 11:42 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1242 AM CDT TUE AUG 4 2010
...UPDATED FOR 06Z AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
QUASI-STATIONARY FRONTAL BOUNDARY IS SET UP OVER SOUTHERN
IOWA/NORTHERN MISSOURI...BUT CONVERGENCE SEEMS LACKING ALONG THE
BOUNDARY. NAM/GFS CONSISTENT IN BRINGING PRECIP ALONG SOUTHERN IOWA
WHERE ECMWF/SREF BOTH EXPAND PRECIP AREA INTO NORTHERN IOWA. FEEL
THE NAM/GFS TO BE MORE REPRESENTATIVE. MOISTURE TRANSPORT SHOULD BE
FAIRLY WEAK TONIGHT AS WEST-SOUTHWESTERLY LLJ REMAINS UNDER 20 KTS
AS INDICATED BY MODELS...HOWEVER AIRMASS IS ALREADY FAIRLY MOIST
WITH PWATS OF AROUND 2.4 INCHES. FORWARD AND BACKWARD PROPAGATING
CORFIDI VECTORS BOTH INDICATING STORM MOTION SHOULD BE PROGRESSIVE
TONIGHT. HIGH PWATS NOTWITHSTANDING...BELIEVE THE LACK OF ANY STRONG
FORCING AND PROGRESSIVE STORM MOTION WILL PRODUCE LOWER QPF THAN
GUIDANCE.
.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
HUDSON BAY UPPER TROUGH SHOULD BE STRONG ENOUGH TO PUSH PERSISTENT
QUASI-STATIONARY BOUNDARY WELL SOUTH BY WEDNESDAY NIGHT. LINGERING
THUNDERSTORMS FROM TONIGHT PLUS SOME SHORTWAVE ENERGY MOVING INTO
CENTRAL IA IS ENOUGH TO JUSTIFY SMALL POPS ON WEDNESDAY. SUBSIDENCE
BEHIND THE WAVE WEDNESDAY NIGHT COUPLED WITH 850 MB DRYING AND WEAK
COLD ADVECTION SUGGEST DRY CONDITIONS SO PCPN WAS REMOVED FROM THE
FORECAST. RELIEF FROM HIGH HUMIDITY THURSDAY AND THURSDAY NIGHT AS
SURFACE RIDGE BUILDS IN. BASED TEMPS ON BLEND OF MET/MAV WHICH
APPEARED REASONABLE IN LOWERING TEMPS TO NEAR NORMAL.
IN THE DAY 4-7 RANGE /FRIDAY THROUGH TUESDAY/...BASED FORECAST ON A
COMBINATION OF 00Z GFS ENSEMBLES...00Z ECMWF AND TO A LESSER EXTENT
THE 06Z GFS. HUDSON BAY UPPER TROUGH FORECAST TO FLATTEN THE UPPER
RIDGE EARLY IN THE PERIOD OVER THE GREAT LAKES AND OHIO VALLEY. IN
TURN...THE RIDGE IS FORECAST TO BUILD NORTH OVER THE PLAINS BY THE
END OF THE WEEK AND INTO THE WEEKEND AND BEYOND. THE MODELS ARE IN
FAIR AGREEMENT WITH THE OVERALL PATTERN. SURFACE HIGH PRESSURE RIDGE
SHOULD BE NEAR IOWA ON FRIDAY BEFORE IT MOVES EAST ALLOWING RETURN
FLOW DO DEVELOP UNDER RISING 500 MB HEIGHTS. KEPT WAA THUNDERSTORM
CHANCES GOING AS DEEPER MOISTURE AND WARM AIR RETURN. BY DAYS
6-7...RIDGE SHOULD BE WELL ESTABLISHED PUSHING THE WESTERLIES NORTH
OF IA. THIS SHOULD DECREASE PRECIPITATION CHANCES. CENTRAL IA SHOULD
BE WELL INTO THE WARM AIR AND EXPECT TO SEE HOT AND HUMID
CONDITIONS. MADE SOME ADJUSTMENTS COMPARED TO HPC GUIDANCE
INCLUDING SLIGHTLY WARMER TEMPERATURES AND HIGHER DEWPOINT
TEMPERATURES.
.AVIATION...04/06Z
MCS PUSHING EASTWARD ACROSS SOUTHERN IOWA WILL BRING IFR CEILINGS TO
KDSM...AND KOTM BEFORE CLEARING THE AREA. WILL ALSO SEE GUSTY WINDS
AT THESE SITES ALONG WITH THUNDER. HAVE INCLUDED LOWER CEILINGS AT
MORE NORTHERN TAF SITES AS EXPECT OCCASIONAL SHOWERS TO MOVE THROUGH
THE NORTH. ALSO...ANTICIPATING EARLY MORNING FOG DEVELOPMENT AT ALL
SITES. WEAK HIGH PRESSURE WILL BUILD IN TOMORROW...AND LINGERING FOG
WILL BURN OFF BY MID MORNING...LEAVING VFR CEILINGS THROUGH THE
REMAINDER OF THE PERIOD.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...HINSBERGER
AVIATION...WILKINS
LONG TERM...JAJ
Hazardous weather outlook, Aug 3, 7:25 PM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT TUE AUG 3 2010
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
825 PM CDT TUE AUG 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS
CENTRAL IOWA...WITH THE MAIN THREAT SOUTH OF HIGHWAY 20. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...HEAVY RAINFALL
MAY OCCUR WITH LOCALIZED FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED INTO WEDNESDAY MORNING BEFORE
GRADUALLY ENDING BY AFTERNOON. AT THIS POINT...SEVERE WEATHER IS
NOT EXPECTED. ADDITIONAL THUNDERSTORMS CHANCES ARE EXPECTED BY
THIS WEEKEND...HOWEVER IT IS TOO EARLY TO DETERMINE SEVERE WEATHER
CHANCES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CC
In the hours before
Local storm report, Aug 3, 10:30 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1130 PM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND GST WSW FONTANELLE 41.29N 94.57W
08/03/2010 M62 MPH ADAIR IA MESONET
SCHOOLNET INSTRUMENT MEASURED A WIND GUST TO 54 KT / 62
MPH.
&&
LEELocal storm report, Aug 3, 11:43 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 AM CDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG S EARLHAM 41.49N 94.12W
08/03/2010 MADISON IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1 FOOT DIAMETER LIMBS DOWN ON
THE SOUTH SIDE OF EARLHAM.
&&
CCOGILFlood, Warren
- When
- August 4, 1:16 AM CST to August 6, 6:57 PM CST
- Where
- Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.429, -93.790
Flood, Polk
- When
- August 4, 6:10 AM CST to August 6, 4:25 AM CST
- Where
- Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.566, -93.672
Flood, Dallas
- When
- August 4, 6:35 AM CST to August 5, 9:06 PM CST
- Where
- Dallas County, 2.14 mi WSW of Dawson to 20.96 mi WSW of Grimes
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.840, -94.269
Flood, Polk
- When
- August 4, 7:25 AM CST to August 6, 1:22 AM CST
- Where
- Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.559, -93.675
Flood, Mahaska
- When
- August 4, 6:00 PM CST to August 5, 1:22 AM CST
- Where
- Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.489, -92.864
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248931, 248932, 248942, 248940, 248929.